My doctor recently prescribed effexor because I was complaining that I have trouble sleeping and that I have been quite moody since starting Sustiva 6 weeks ago. I am on my first regimen with Abacavir, Epivir, and Sustiva. After being diagnosed two months ago my CD4 count has jumped from 183 to 376 and my viral load has fallen from 18800 to 264. The problem is that I am getting very fatigued. It seems to be getting worse. My blood work shows that I am not anemic although my hematocrit is a bit low at 40.6. The only other abnormal reading is a falling neutrophil count since I began HAART. In 6 weeks the percent fell from 43.7 to 33.4. Could a low neutrophil count be the cause of fatigue. I also wonder if the effexor isn't the culprit and whether I should quit taking it. I also seem to be extremely thirsty all the time and cannot get rid of a bad taste in my mouth. I hope you can help me to identify a potential cause.
I'll try. First of all declining neutrophils (white blood cells) are generally not associated with fatigue. Neutrophils help you fight off certain types of infections. If the count gets very low you could become more susceptible to infections. On the other hand if red blood cells decline (anemia) your body loses it's ability to transport oxygen and you can get a variety of symptoms including fatigue. You mentioned your hematocrit, an indirect measure of your red blood cells, is declining. You should monitor this closely. Oftentimes anemia develops slowly. Follow your blood tests and watch for trends.
Having difficulty sleeping and feeling moody can be side effects of certain medications. Sustiva in particular is noted to cause these types of effects. Luckily the side effects usually calm down after 4-6 weeks. You mentioned you've already been on the medication for 6 weeks, if the effects don't subside soon -- you may need to consider changing your medication.
Depression and anxiety can be associated with fatigue. Unfortunately, medications used to treat depression/anxiety can also be associated with this annoying symptom. Certainly it's easier to switch antidepressants than it is to change your anti-HIV drugs so I would suggest trying this first.
If your initial problem was difficulty sleeping there are a variety of things to try other than antidepressants.
To sum up, it's encouraging that your HIV infection is responding to your regimen. Discuss with your doctor your concerns about increasing fatigue. Your antidepressant medication may need to be switched or halted temporarily to see if it's contributing to your problem. If it's determined that the Sustiva is the culprit and you've tried it for more than 6 weeks without improvement, you may need to change that portion of your regimen. Also check your labs for other abnormalities that may contribute to fatigue such as hormonal imbalances. And don't forget to follow your hematocrit/hemoglobin as the onset of anemia can be quite insidious.
Best of luck.